Cases That Test Your Skills

A pacemaker patient’s electrical dilemma

Author and Disclosure Information

Mrs. A’s depression is worsening, and antidepressant trials have failed. Is electroconvulsive therapy a safe option for this patient with an implanted cardiac pacemaker?


 

References

CASE: Relapsing depression

Mrs. A, age 41, presents with worsening depression and suicidal ideation with a plan to take an overdose of her medications. She describes herself as “tense, anxious, and worrying all the time.” She reports worsening mood, loss of interest in previously pleasurable activities, lack of energy and drive, and difficulties performing routine household tasks. She also endorses a combination of initial and middle insomnia. According to her husband, the patient has been slow in movement and speech and has not been taking adequate care of herself.

Mrs. A denies auditory or visual hallucinations, thought insertion, thought withdrawal, thought broadcast, ideas of reference, or paranoid ideation. She also denies recent or past symptoms of mania or hypomania.

Mrs. A has a history of alcohol abuse and major depressive disorder. For her first depressive episode 5 years ago, she was treated with paroxetine, 20 to 80 mg/d, with good results. Following a depressive relapse, she was switched to fluoxetine, 80 mg/d, which improved her depressive symptoms. Approximately 2 years later, she experienced another depressive relapse that resulted in hospitalization. During hospitalization and subsequent outpatient visits, she was treated with citalopram, 20 mg/d, ziprasidone, 80 mg bid, and lorazepam, 1 mg tid. Her depressive symptoms were in partial remission for 2 years until her current relapse.

Her medical history includes syncope of unexplained origin, for which she received an implanted cardiac pacemaker 3 years ago. She takes sertraline, 150 mg/d, methylphenidate, 15 mg/d, and trazodone, 200 mg at night. Laboratory testing is unremarkable.

On mental status examination, Mrs. A’s mood is sad and her affect constricted. Her speech is fluent but slow, and she speaks only when spoken to. We note that Mrs. A has thought blocking but no hallucinations or delusions. She is alert and oriented, but her attention and concentration are impaired. Her insight is fair, and judgment is poor.

The authors’ observations

Somatic therapy for severe major depressive disorders has been limited principally to pharmacotherapy. Despite the availability of effective antidepressants and aggressive treatment, for many patients—such as Mrs. A—the course of depression is characterized by relapse, recurrence, and chronicity.1,2

Because Mrs. A has treatment-refractory depression, we decide to treat her with ECT. ECT has few contraindications and typically is well tolerated. It commonly is used to treat depression in patients with cardiac conditions and generally is quite safe in this population.3,4

ECT in patients with cardiac pacemakers in situ theoretically presents an increased risk of complications, however.5 Specific concerns of administering ECT to pacemaker patients include electrical interference from ECT stimulus and pacemaker sensing of:

  • myopotentials that originate from succinylcholine-induced fasciculation (muscular twitching of contiguous groups of muscle fibers)
  • muscle contractions that result in incomplete muscle paralysis
  • dysrhythmias during the seizure.
Interference caused by electrical stimulation during ECT may vary by pacemaker manufacturer and model. Each model requires different specifications and software. For all pacemakers, skeletal muscle potentials that occur during ECT may fall within the range of the pacemaker sensing circuit and inhibit or trigger pacemaker activity.

Skeletal muscle can generate significant electrical potentials that are well within the sensing capabilities of most newer pulse generators. This happens most frequently in some dual-chamber pacemakers that can automatically perform mode switching or adapt their sensing and pacing thresholds to new situations, which might make them more sensitive to interference by ECT.

Similar concerns apply to administering ECT to patients receiving vagus nerve stimulation (VNS) therapy, as both VNS pulse generators and cardiac pacemakers are battery-powered, electrical signal-producing mechanisms housed in a metal case. The safety of concurrent ECT and VNS therapy is unknown (Box).6,7

Box

Concomitant use of ECT and vagus nerve stimulation

Although vagus nerve stimulation (VNS) and electroconvulsive therapy (ECT) are not mutually exclusive, the safety of concurrent use of these 2 therapies is uncertain.6 The manufacturer of the VNS device recommends turning off the VNS pulse generator before administering ECT. In at least 1 case report, however, ECT was administered safely without the VNS pulse generator turned off.7

No case reports describe the safety of VNS in patients with an implanted device such as a pacemaker or automatic cardioverter defibrillator. According to the manufacturer, the VNS system may affect the operation of other devices. For VNS patients who require an implantable pacemaker, defibrillator therapy, or other types of stimulators, the VNS manufacturer advises careful programming of each system and implanting the 2 stimulators at least 10 centimeters (4 inches) apart to avoid communication interference.

Next Article: